Hail, Dixon
- When
- May 10, 12:57 PM CST
- Where
- Dixon County, 4.62 mi NNE of Dixon
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.480, -96.960
Large hail was accompanied by strong but not damaging wind gusts.
A thunderstorm produced quarter size hail near Dixon in extreme northeast Nebraska on the early afternoon of May 10th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced quarter size hail near Dixon in extreme northeast Nebraska on the early afternoon of May 10th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 10, 11:46 AM CST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 1246 PM CDT SUN MAY 10 2015 .UPDATE... ISSUED AT 1235 PM CDT SUN MAY 10 2015 ADJUSTMENTS TO POPS/TSTM COVERAGE WERE MADE TO ACCOUNT FOR CURRENT STORMS MOVING NORTH OVER WESTERN PART OF AREA AND EXPECTED BIG INCREASE SHORTLY FURTHER EAST...OF COURSE CURRENT TORNADO WATCH IS GOOD. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 412 AM CDT SUN MAY 10 2015 SURFACE ANALYSIS VERY EARLY THIS MORNING SHOWING THE SURFACE LOW BEGINNING TO PUSH INTO SOUTHERN NEBRASKA...ON TRACK TO LIFT INTO OUR AREA BY MID DAY. PRESENT RADAR SHOWING BAND OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH MIDLEVEL WARM AIR ADVECTION/ISENTROPIC LIFT TRACKING NORTHWARD INTO THE MO RIVER CORRIDOR. EXPECT THIS TO CONTINUE TO SPREAD NORTHWARD THROUGH THE MORNING...THEN WILL MOST LIKELY GET A BREAK IN THE ACTIVITY AS A DRY SLOT BEGINS TO WORK INTO THE AREA BY MID TO LATE MORNING. MODELS ARE ALL IN DECENT AGREEMENT ON TAKING THE AFOREMENTIONED SURFACE LOW UP THROUGH THE JAMES RIVER VALLEY DURING THE AFTERNOON...WITH THE EXCEPTION BEING THE GFS WHICH TRACKS THE LOW MUCH FARTHER TO THE EAST...SO DISCARDED THAT SOLUTION. USING THE MODEL CONSENSUS LOW PRESSURE POSITION WOULD PUT THE WARM FRONT SOMEWHERE IN THE VICINITY OF A MITCHELL SD TO SPENCER LINE BY 21Z. TO THE SOUTH OF THIS...AFTERNOON TEMPERATURES LOOK TO CLIMB WELL INTO THE 70S...WITH MUCAPE VALUES REACHING INTO THE 1200 TO 1500 J/KG RANGE SOUTH OF THE WARM FRONT BY LATE AFTERNOON. THE 0 TO 6 KM BULK SHEAR LOOKS TO BE INCREDIBLE BY AFTERNOON...WITH THE RAP PROGGING VALUES OF 50 TO 60 KTS IN THE VICINITY OF THE BOUNDARY. BOTH THE RAP AND HRRR INDICATE DISCRETE THUNDERSTORM DEVELOPMENT THROUGH THE LOWER MO RIVER VALLEY/NORTHWESTERN IOWA SOMETIME IN THE 19Z TO 20Z WINDOW...THEN TRANSITIONING TO MORE MULTICELLULAR THROUGH THE LATER AFTERNOON AND EVENING AS THE WHOLE COMPLEX LIFTS TO THE NORTH AND EAST. BASED ON THE ABOVE MENTIONED CONVECTIVE PARAMETERS IT SEEMS THAT A FEW SEVERE STORMS ARE PRETTY LIKELY WITH LARGE HAIL AND DAMAGING WINDS. IN ADDITION...RAP 0 TO 1 KM HELICITY VALUES ARE RUNNING ROUGHLY AROUND 160 UNITS ALONG THE WARM FRONT...WITH 0 TO 1 EHI AROUND 1...SO CANNOT RULE OUT THE POSSIBILITY OF AN ISOLATED TORNADO THREAT NEAR THE BOUNDARY BETWEEN 20Z AND 00Z. SHOWERS AND THUNDERSTORMS WILL LIFT OFF TO THE NORTH AND EAST THROUGH THE MID AND LATE EVENING AS THE LOW AND ASSOCIATED FRONTAL BOUNDARY TRACK EASTWARD...WITH THE SEVERE THREAT WANING FAIRLY QUICKLY IN THE EVENING AS THE INSTABILITY WEAKENS. COOLER AIR WILL BEGIN TO FILTER IN BEHIND THE SYSTEM WITH OVERNIGHT LOWS IN THE UPPER 30S TO MID 40S. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 412 AM CDT SUN MAY 10 2015 SCATTERED SHOWERS WILL LINGER INTO MONDAY AS ANOTHER LOBE OF ENERGY ROTATES AROUND SLOWLY DEPARTING UPPER LOW. WILL BE A BLUSTERY AND COOL DAY WITH NORTHWEST WINDS 20 TO 35 MPH AND TEMPERATURES LARGELY STUCK IN THE 40S. SHOWERS WILL DECREASE SOUTHWEST TO NORTHEAST AS THE UPPER LOW PULLS AWAY MONDAY NIGHT...WITH CLEARING EXPECTED OVER ALL BUT THE FAR NORTHEAST BY DAYBREAK TUESDAY. COOL AIR MASS WILL ALLOW TEMPERATURES TO FALL INTO THE MID-UPPER 30S...BUT WINDS SHOULD REMAIN UP ENOUGH TO PRECLUDE ANY FROST DEVELOPMENT. SURFACE RIDGE MOVES ACROSS THE AREA TUESDAY/TUESDAY EVENING...WITH MOSTLY SUNNY SKIES HELPING TEMPERATURES RISE INTO THE MID 50S TO LOWER 60S. LONGER RANGE PORTION OF THE FORECAST WEDNESDAY THROUGH SATURDAY BEGINS WITH UPPER RIDGE SHIFTING EAST INTO THE MISSISSIPPI VALLEY WHILE BROAD TROUGH DEEPENS OFF THE WEST COAST. WHILE LONGER RANGE MODELS GENERALLY AGREE ON LARGE SCALE PATTERN SHOWING DEEP TROUGH SLOWLY WORKING INTO THE ROCKIES WHILE UPPER RIDGE DOMINATES ACROSS THE SOUTHEASTERN CONUS...SEEING QUITE A BIT OF DISPARITY AMONG THE MODELS IN HANDLING OF VARIOUS SHORTWAVES EJECTING OUT OF THE WESTERN TROUGH INTO THE NORTHERN/CENTRAL PLAINS. RESULT IS LOWER CONFIDENCE PRECIPITATION FORECAST FOR LATE NEXT WEEK...AND HAVE STRAYED LITTLE FROM BROAD MODEL CONSENSUS WHICH CURRENTLY FOCUS HIGHER CHANCE POPS WEDNESDAY NIGHT INTO THURSDAY...AND AGAIN TOWARD THE START OF THE WEEKEND. A LITTLE BETTER AGREEMENT SHOWING GRADUAL WARMING TREND... WITH DAYTIME HIGHS CLIMBING BACK INTO THE 70S BY LATE IN THE WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1235 PM CDT SUN MAY 10 2015 GENERALLY IFR CEILINGS AND AREAS OF VISIBILITY 3-5SM SHRA/TSRA FAR WESTERN PART OF THE FORECAST AREA INCLUDING KHON...AFT 11/00Z THIS AREA WILL SEE CEILINGS 1-2K FEET VARIABLE TO BELOW 1K FEET WITH SCATTERED -SHRA. OVER CENTRAL AND EASTERN PART OF THE AREA CEILINGS 1-3K FEET WITH SOME CEILINGS BELOW 1K FEET ESPECIALLY NORTH OF KFSD. AREAS OF VISIBILITY 3-5SM IN SHRA/TSRA...THEN AFTER 11/03Z CEILINGS 1-2K FEET VARIABLE TO BELOW 1K FEET...SCT -SHRA MAINLY NORTH OF FSD. SURFACE GUSTS ABOVE 25 KNOTS FROM THE SOUTHEAST OVER SOUTHEAST PART OF THE AREA...OTHERWISE SURFACE GUSTS ABOVE 25 KNOTS FROM THE W/NW DEVELOPING FROM THE WEST AFTER 11/12Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && UPDATE... SHORT TERM...JM LONG TERM...JH AVIATION...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 446 AM CDT SUN MAY 10 2015 IAZ001-002-012>014-020>022-031-032-NEZ013-014-SDZ066-067-069>071- 111000- LYON IA-OSCEOLA-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-TURNER-LINCOLN SD-YANKTON- CLAY SD-UNION- 446 AM CDT SUN MAY 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA AFTER 3 PM THIS AFTERNOON. SOME OF THESE STORMS COULD BE SEVERE WITH HAIL TO THE SIZE OF GOLFBALLS...WINDS TO 70 MPH...AND EVEN AN ISOLATED TORNADO WILL BE POSSIBLE. THE SEVERE POTENTIAL SHOULD DECREASE AFTER 7 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 3 PM THIS AFTERNOON. IAZ003-MNZ080-081-089-090-097-098-SDZ053>056-059>062-064-065-068- 111000- DICKINSON-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-SANBORN- MINER-LAKE-MOODY-DAVISON-HANSON-MCCOOK-MINNEHAHA-DOUGLAS- HUTCHINSON-BON HOMME- 446 AM CDT SUN MAY 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA AFTER 3 PM THIS AFTERNOON. AN ISOLATED STORM COULD BE SEVERE WITH HAIL TO THE SIZE OF GOLFBALLS...WINDS TO 70 MPH...AND EVEN AN ISOLATED TORNADO WILL BE POSSIBLE. THE SEVERE POTENTIAL SHOULD DECREASE AFTER 7 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM THIS AFTERNOON. MNZ071-072-SDZ038>040-050-052-057-058-063-111000- LINCOLN MN-LYON MN-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD- BRULE-AURORA-CHARLES MIX- 446 AM CDT SUN MAY 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT OCCASIONAL THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY. WHILE THE THREAT FOR SEVERE WEATHER IS LOW...AN ISOLATED STORM THIS AFTERNOON COULD PRODUCE HAIL TO THE SIZE OF QUARTERS AND WINDS TO 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE UNLIKELY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1043 AM CDT SUN MAY 10 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM TORNADO 4 N WAGNER 43.14N 98.30W
05/10/2015 CHARLES MIX SD PUBLIC
&&
NWS SIOUX FALLS SD
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1044 AM CDT SUN MAY 10 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM TORNADO 6 N WAGNER 43.16N 98.30W
05/10/2015 CHARLES MIX SD LAW ENFORCEMENT
&&
NWS SIOUX FALLS SD
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT SUN MAY 10 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 AM TORNADO DELMONT 43.27N 98.16W
05/10/2015 DOUGLAS SD EMERGENCY MNGR
DAMAGE AND INJURIES REPORTED BY LAW
ENFORCEMENT IN TOWN.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1129 AM CDT SUN MAY 10 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM TORNADO 4 WNW DIMOCK 43.49N 98.05W
05/10/2015 HUTCHINSON SD LAW ENFORCEMENT
TORNADO ON THE GROUND.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1132 AM CDT SUN MAY 10 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 AM TORNADO 4 W ETHAN 43.55N 98.06W
05/10/2015 DAVISON SD STORM CHASER
TORNADO ON THE GROUND.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMThe Sioux Falls radar (KFSD), 125 km away, was scanning. The volume nearest the first event began at 18:55 UTC.
1 hail. Local standard time, as filed.
Large hail was accompanied by strong but not damaging wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577268.